How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Nair Your Own Question
Dr. Nair
Dr. Nair, Dermatologist
Category: Dermatology
Satisfied Customers: 9136
Experience:  MBBS, MD (Dermatology, Venereology & Leprology)
40004158
Type Your Dermatology Question Here...
Dr. Nair is online now
A new question is answered every 9 seconds

I have exactly the same thing happening to me as another one

Customer Question

I have exactly the same thing happening to me as another one your inquiries above ..... terrible blood blister like bruises on my lower arms .... all I have to do is bump or scratch my lower arm and a large blood blister appears .... have received no answers other than I am getting older .... in my opinion this is not normal at all and I don't know where to turn either ..... was wondering if this other lady ever received any answers as to what is causing this freakish condition? I look like I have been beaten up by looking at my arms ..... just the slightest bump or scrape results in these blood blister looking marks!!!
Submitted: 1 year ago.
Category: Dermatology
Expert:  Dr. Nair replied 1 year ago.

Hello,

Thank you for your question. My name is***** and I will do my best to provide a useful input. How long have you had this problem?

How big are the blisters that form? And how long do they last?

Customer: replied 1 year ago.
I have had this problem for several years and the size of the area depends on the area affected .... can be pinpoint to a a couple inches long and a half inch wide. It depends on the area that has been scratched or bumped. After this happens, an immediate (sometimes huge) blood blister appears. I have had an EMT ask me if I was taking Coumadin or warfarin .....I do not take either of these!!! These areas take forever to disappear and often leave a dark area on my skin. Thanks for any help you can give me .... it has me quite concerned.
Expert:  Dr. Nair replied 1 year ago.

Thank you for the information. Your history is suggestive of Senile Purpura. Bullous Pemphigoid or Epidermolysis Bullosa Acquisita (EBA) would be other possibilities.

Senile Purpura is not a pathological condition per se but an age related change due to weakening of the dermal connective tissue (collagen & elastin - skin proteins that give it its texture and strength). Minor unnoticed trauma precipitates small bleeds into the skin as well as tearing of the skin - blistering is very unusual. Senile Purpura usually starts in a person’s 60’s and 70’s but in those exposed to a lot of sun in their lives it can start in the 50’s as well. Chronic UV radiation damage from sunlight hastens the onset of senile purpura due to UV light induced breakdown of skin collagen and elastin fibres.

Since you get well defined blisters the two other conditions mentioned become possibilities as well - they are autoimmune conditions leading to tense, often blood filled blisters on the skin. A skin biopsy should be done from a fresh blister when it appears to rule out these conditions.

I would recommend getting your hemogram, prothrombin time and platelet count checked just to be safe and rule out decreased platelet count or a blood disorder as a cause of the easy bruising. Drugs like aspirin and clopidogrel make it worse so should not be used if possible. Some supplements like high dose vitamin E, omega-3 fatty acids, and too much green tea per day can also cause increased bruising; so should be avoided.

For established bruises Heparin ointment or Vitamin K cream applied four times a day for 2-4 weeks will help. For prevention using an SPF 50+ sunscreen on all photoexposed areas (2-3 times a day) and 500 mg of Vitamin C everyday will be helpful. Apply an antibiotic cream like neosporin or bacitracin till they heal.

All these are available over the counter.

A prescription cream which can help make the skin stronger is Tretinoin (0.025 - 0.1%). It needs to be applied once at night and can be continued long term. You can discuss this with your doctor if you like. Finally certain cosmetic procedures like chemical peeling and microdermabrasion can also help make the skin stronger through induction of collagen formation.

Please feel free to ask if you have any queries. I will be happy to continue further and do everything I can to provide you with the service you seek.